Winter Weather, Adams
- When
- January 17, 4:00 AM EST to 4:00 PM EST
- Where
- Adams forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.846, -83.472 (the zone’s center; the record gives no point)
Two inches of snow fell in West Union.
Snow showers overspread the Ohio Valley on Friday morning, January 17th as a result from an arctic cold front crossing the region. A weak surface low developed along the front and enhanced snow showers in spots.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Snow showers overspread the Ohio Valley on Friday morning, January 17th as a result from an arctic cold front crossing the region. A weak surface low developed along the front and enhanced snow showers in spots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 17, 12:38 AM EST, 3 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 1238 AM EST FRI JAN 17 2014 .SYNOPSIS... PERIODS OF LIGHT SNOW WILL OCCUR AHEAD OF AND ALONG A COLD FRONT THAT WILL MOVE THROUGH THE AREA FRIDAY MORNING. LOW PRESSURE WILL TRACK ACROSS THE REGION SATURDAY AFTERNOON INTO SATURDAY NIGHT RESULTING IN ANOTHER ROUND OF SNOW. AN ARCTIC COLD FRONT WILL FOLLOW ON MONDAY BRINGING A RETURN OF VERY COLD AIR FOR THE MIDDLE OF NEXT WEEK. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... A BAND OF LIGHT SNOW WILL EXIT THE SCIOTO VALLEY BY MIDNIGHT. PATCHES OF LIGHT SNOW SHOWERS WILL CONTINUE TO PUSH NORTHEAST ACROSS THE AREA OVERNIGHT WITH LITTLE ADDITIONAL SNOW ACCUMULATION EXPECTED. TEMPERATURES WILL HOLD FAIRLY STEADY THROUGH THE EARLY MORNING AS SOUTHWESTERLY FLOW CONTINUES ACROSS THE AREA. AS A SHORTWAVE DIGS SOUTHEAST FROM THE MID WEST DURING THE MORNING AND A SURFACE TROUGH AXIS MOVES INTO THE NORTHWESTERN ZONES...TEMPERATURES WILL BEGIN TO COOL INTO THE LOW 20S AND POSSIBLY THE UPPER TEENS ACROSS THE NORTHWESTERN ZONES BEFORE SUNRISE. AHEAD OF THE SHORTWAVE...SNOW WILL DEVELOP BEFORE DAYBREAK AND SHOULD BEGIN TO REACH THE SOUTHWESTERN ZONES BY 6 AM. && .SHORT TERM /6 AM THIS MORNING THROUGH SATURDAY NIGHT/... MODELS HAVE ALL TRENDED TOWARDS A MORE AMPLIFIED SHORT WAVE ROTATING ACROSS THE REGION FRIDAY MORNING. THIS WILL BRING AN ADDITIONAL AREA OF LIGHT SNOW. STILL APPEARS THAT THIS WILL BE AN INCH OR LESS...BUT THIS MAY STILL CAUSE ISSUES FOR THE MORNING COMMUTE. COLD FRONT WILL ACCOMPANY THIS WAVE AND SO HIGHS ARE FORECAST FOR THE MORNING WITH READINGS DROPPING DURING THE LATTER PART OF THE DAY. A SECONDARY SHORT WAVE DROPPING ACROSS THE AREA LATE FRIDAY NIGHT COULD BRING A BIT OF LIGHT SNOW NORTH OF I-70. BUT FOR THE MOST PART EXPECT QUIESCENT CONDITIONS MUCH OF FRIDAY NIGHT INTO SATURDAY MORNING. TEMPERATURES WILL BE COLD WITH LOWS MAINLY FROM 10 TO 15. A CLIPPER WILL MOVE ACROSS THE REGION SATURDAY AFTERNOON INTO SATURDAY NIGHT. WHILE THERE ARE STILL SOME SLIGHT VARIATIONS IN TRACK...DO EXPECT ACCUMULATING SNOW FOR THE ENTIRE FORECAST AREA. IT IS MORE A MATTER OF WHERE THE GREATER ACCUMULATIONS WILL BE WITH LATEST INDICATIONS BEING THAT WILL OCCUR ACROSS NORTHERN COUNTIES. BUT THAT CAN BE REFINED AS THE EVENT GETS CLOSER. STAYED PRETTY CLOSE TO A MOS BLEND FOR TEMPERATURES SATURDAY AND SATURDAY NIGHT. && .LONG TERM /SUNDAY THROUGH THURSDAY/... SNOW WILL MOVE OUT BY THE BEGINNING OF THE LONG TERM PERIOD HOWEVER WINDS WILL PICK UP FOR THE DAYTIME HOURS ON SUNDAY. GUSTY WINDS AROUND 25 TO 35 MPH WILL BE POSSIBLE. SUNDAY WILL BE THE WARMEST DAY OF THE LONG TERM ACROSS MOST LOCATIONS. A COLD FRONT WILL DROP DOWN INTO THE FA ON MONDAY. MOISTURE IS LIMITED WITH THIS FEATURE AND THEREFORE LIMITED SNOWFALL CHANCES AT THIS TIME TO A SLIGHT CHANCE. MUCH COLDER AIR WILL BE USHERED INTO THE AREA HOWEVER FOR THE REMAINDER OF THE LONG TERM TIME FRAME. THE LOWEST TEMPERATURES ARE EXPECTED TO OCCUR WEDNESDAY MORNING AND THURSDAY MORNING. WIND CHILL VALUES WEDNESDAY MORNING WILL BE NEAR WIND CHILL ADVISORY CRITERIA. SOME LAKE EFFECT SNOW SHOWERS WILL BE POSSIBLE ACROSS PORTIONS OF THE FA MONDAY NIGHT INTO TUESDAY EVENING. AFTER THIS TIME WENT WITH DRY CONDITIONS ACROSS THE FA. THE GFS IS HINTING AT A DISTURBANCE MOVING THROUGH THE FA WEDNESDAY NIGHT INTO THURSDAY MORNING HOWEVER THERE HAS BEEN QUITE A BIT OF RUN TO RUN DIFFERENCES DURING THIS TIME AND THE ECMWF HAS DRY CONDITIONS DURING THAT TIME. DUE TO THIS HAVE LEFT WEDNESDAY NIGHT INTO THURSDAY DRY AT THIS POINT AND WILL CONTINUE TO EVALUATE WITH ADDITIONAL MODEL RUNS. && .AVIATION /06Z FRIDAY THROUGH TUESDAY/... VFR CONDITIONS ARE SPREADING INTO THE TAF SITES...WITH SOME MVFR CEILINGS EXPECTED FOR THE NEXT FEW HOURS. HOWEVER...RESTRICTIONS TO AVIATION CONDITIONS WILL ARRIVE AGAIN ON FRIDAY MORNING. SNOW WILL MOVE INTO THE AREA FROM WEST TO EAST...PROVIDING PREVAILING MVFR CONDITIONS...WITH SOME HEAVIER SNOW SHOWERS DROPPING VISIBILITIES TO IFR. AS THIS SNOW MOVES THROUGH THE AREA...WINDS WILL SHIFT TO THE WEST...AND PICK UP IN INTENSITY (WITH GUSTS OF AROUND 20 KNOTS). CONDITIONS APPEAR FAVORABLE FOR CONTINUING SNOW SHOWERS GOING INTO THE AFTERNOON...WITH MVFR CEILINGS AND VISIBILITIES. BY EVENING...THE CEILINGS ARE EXPECTED TO SCATTER OUT...AS WINDS GRADUALLY DIMINISH IN INTENSITY. OUTLOOK...MVFR CONDITIONS WILL REMAIN OCCASIONALLY POSSIBLE THROUGH SUNDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS... NEAR TERM...LATTO SHORT TERM... LONG TERM...NOVAK AVIATION...HATZOS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 518 PM EST THU JAN 16 2014 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-171615- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 518 PM EST THU JAN 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TONIGHT. PERIODS OF LIGHT SNOW WILL OCCUR THROUGH THE NIGHT WITH ACCUMULATIONS UP TO AN INCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. MORE LIGHT SNOW WILL ACCOMPANY A COLD FRONT FRIDAY MORNING. ANOTHER INCH IS POSSIBLE DURING THE FRIDAY MORNING COMMUTE. AN ALBERTA CLIPPER WILL TRACK ACROSS THE REGION SATURDAY AFTERNOON AND NIGHT WHICH WILL BRING MORE ACCUMULATING SNOW. ARCTIC AIR WILL RETURN FOR THE MIDDLE OF NEXT WEEK WHICH MAY RESULT IN BITTERLY COLD WIND CHILLS TUESDAY NIGHT AND WEDNESDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 338 AM EST FRI JAN 17 2014 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-171500- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE- DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK- MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH- PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON- CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO- INCLUDING THE CITIES OF...RICHMOND...CONNERSVILLE...LIBERTY... BROOKVILLE...VERSAILLES...LAWRENCEBURG...RISING SUN...VEVAY... CARROLLTON...WARSAW...BURLINGTON...INDEPENDENCE...ALEXANDRIA... OWENTON...WILLIAMSTOWN...FALMOUTH...BROOKSVILLE...MOUNT OLIVET... MAYSVILLE...VANCEBURG...KENTON...CELINA...WAPAKONETA... GREENVILLE...SIDNEY...BELLEFONTAINE...MARYSVILLE...DELAWARE... PIQUA...URBANA...SPRINGFIELD...LONDON...COLUMBUS...NEWARK... EATON...DAYTON...XENIA...WASHINGTON COURT HOUSE...CIRCLEVILLE... LANCASTER...HAMILTON...LEBANON...WILMINGTON...CHILLICOTHE... LOGAN...CINCINNATI...MILFORD...GEORGETOWN...HILLSBORO... WEST UNION...PIKETON...PORTSMOUTH 338 AM EST FRI JAN 17 2014 ...SNOW SHOWERS EXPECTED ACROSS THE REGION TODAY... AN ARCTIC COLD FRONT WILL PUSH EAST ACROSS THE REGION TODAY. THIS FRONT WILL BE ACCOMPANIED BY SNOW SHOWERS. SOME OF THE SNOW SHOWERS WILL BE BRIEFLY MODERATE TO LOCALLY HEAVY. THIS WILL RESULT IN UP TO AN INCH OF QUICK SNOW ACCUMULATION IN A SHORT PERIOD OF TIME. THE COMBINATION OF RAPIDLY REDUCED VISIBILITIES IN SNOW ALONG WITH THE QUICK SNOW ACCUMULATION WILL POSE A TRAVEL HAZARD. SNOW SHOWERS WILL FIRST AFFECT EAST CENTRAL INDIANA...WESTERN OHIO AND PARTS OF NORTH CENTRAL KENTUCKY DURING THIS MORNING COMMUTE. THIS INCLUDES THE DAYTON AND CINCINNATI METRO AREAS. THE SNOW SHOWERS WILL THEN AFFECT CENTRAL OHIO...SOUTH CENTRAL OHIO AND NORTHEAST KENTUCKY LATER THIS MORNING INTO THE AFTERNOON. SNOW SHOWERS WILL PERSIST IN THE WAKE OF THE FRONT DURING THE AFTERNOON...BUT THESE ARE EXPECTED TO BE LIGHTER IN NATURE WITH LITTLE ADDITIONAL SNOW ACCUMULATION. MOTORISTS ARE ENCOURAGED TO PLAN ACCORDINGLY FOR THE SNOW TODAY. REMEMBER TO REDUCE YOUR SPEED...ALLOW EXTRA DISTANCE BETWEEN YOU AND THE CAR IN FRONT OF YOU...AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION.
The national radar mosaic for the moment the first event began.
20 winter weather. Local standard time, as filed.
Two inches of snow fell in West Union.
An inch and a half of snow fell in Wapakoneta.
Two and a half inches of snow fell in Georgetown.
Two and a half inches of snow fell northeast of Hamilton and near Maustown. In Wetherington and Monroe, 1.8 inches was measured.
Three inches of snow fell in Terra Haute, while the county garage measured 2.3 inches near Urbana.
The county garage measured 2.3 inches of snow near Springfield.
In Baltimore, 2.1 inches of snow was measured.
The Port Columbus International Airport recorded 0.8 inches of snow.
Spotters near Xenia and in Beavercreek measured 3 inches of snow, while the county garage near Xenia measured 2.2 inches of snow.
The county garage near Wyoming measured 2.5 inches of snow while a spotter in Sharonville measured 2 inches.
A spotter measured 3 inches of snow 2 miles northeast of Hepburn.
A spotter measured 2.5 inches of snow in Hillsboro while the county garage measured 2 inches.
A spotter measured 1.5 inches of snow in Bellefontaine.
A spotter measured 2.9 inches of snow in Tipp City.
A member of the public reported 2.9 inches of snow near Shiloh. The Dayton airport measured 2.3 inches.
The county garage in Circleville measured 0.8 inches of snow.
The county garage near Eaton measured 3 inches of snow.
A spotter in Chillicothe measured 3 inches of snow while the county garage near Eaton northwest of town measured 2 inches.
The observer in Fort Loramie measured 2 inches of snow while the county garage east of Sidney measured an inch.
Near Clarksville, 3.1 inches of snow was measured. Two and a half inches was measured north of Lebanon and in Springboro, while 1.5 inches fell 3 miles south of Genntown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495023, 495024, 495025, 495026, 495027, 495028, 495029, 495030, 495031, 495032, 495033, 495034, 495035, 495036, 495037, 495038, 495039, 495040, 495041, 495042.